Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 46, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 7:56 PM CST for 4 counties in Mississippi. It was in force for 64 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2024, 7:56 PM CST (01:56 UTC)
- Expired
- Dec 28, 2024, 9:00 PM CST
- In force
- 64 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jasper County, MS, Newton County, MS, Scott County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 8:08 PM CST | TORNADO | 4 Sse Bay Springs, MS | An EF-0 tornado touched down west of MS Highway 17 were it caused a narrow corridor of convergently felled pine trees. The tornado moved eastward just north of County Road 17253. The tornado was brief - only on the ground for around a minute and less than 1 mi |
| Dec 28, 8:09 PM CST | TORNADO | 6 Ssw Lawrence, MS | An EF-0 tornado touched down along Gordy Road south and of Moffett Road where it damaged a barn and continued east. The tornado caused minor tree damage and lifted after crossing County Road 505. Path length 0.65 mi, max width 50 yds, peak wind 70 mph. |
| Dec 28, 8:10 PM CST | TSTM WND DMG | 4 Sse Antioch, MS | Tree on a house on Hwy 528. Reported by EM. |
| Dec 28, 8:12 PM CST | TORNADO | 5 Ese Bay Springs, MS | This EF2 tornado began near Lake Como where damage to vegetation and a shed was noted, where tin had been ripped off and scattered near County Road 23 and Road 528. The tornado progressed northeastward just north of Road 528 where a home had some flashing and |
| Dec 28, 8:19 PM CST | TORNADO | 2 Wsw Liberty, MS | An EF-1 tornado touched down near the intersection of MS Highway 15 and Newton Calhoun Road and caused damage to mostly trees as it moved northeast. Many trees were uprooted or snapped along the path, and several barns and farm outbuildings were damaged. The t |
| Dec 28, 8:27 PM CST | TSTM WND DMG | Hickory, MS | Social media picture of large tree limb falling on and causing damage to Friendship Baptist Church. |
| Dec 28, 8:27 PM CST | TORNADO | 1 W Hickory, MS | An EF-0 tornado touched down on the west side of Hickory and crossed US Highway 80 moving northeast. A few buildings were damaged, and minor tree damage occurred. The tornado lifted after it crossed MS Highway 503. Path length 0.49 mi, max width 165 yds, peak |
| Dec 28, 8:33 PM CST | TSTM WND DMG | Chunky, MS | Roof blown off home, shed destroyed and numerous trees down. Reported by media. |
| Dec 28, 8:34 PM CST | TORNADO | 2 Wnw Chunky, MS | An EF-1 tornado touched down west of Mount Pleasant Church Road and moved north of Chunky. A home lost its roof, a shed was damaged, and numerous trees were damaged or uprooted along its track. The tornado crossed Interstate 20 near mile marker 121 and then di |
| Dec 28, 8:36 PM CST | TORNADO | 4 Nnw Pachuta, MS | This EF 1 tornado began along HWY 18 in the community of Orange where it damaged a shed by uplifting the tin roof and caused minor damage to trees. A brief second circulation was also noted on the north side where it broke small tree branches and tossed a piec |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 2:17 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.0
The text
As transmitted.
498
WFUS54 KJAN 290156
TORJAN
MSC061-101-123-129-290300-
/O.NEW.KJAN.TO.W.0046.241229T0156Z-241229T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
756 PM CST Sat Dec 28 2024
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Jasper County in east central Mississippi...
Newton County in east central Mississippi...
Northeastern Smith County in central Mississippi...
Southeastern Scott County in central Mississippi...
* Until 900 PM CST.
* At 755 PM CST, severe thunderstorms capable of producing a tornado
were located along a line extending from near Walnut Grove to near
Pineville to Taylorsville, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Conehatta, Bay Springs, Prospect, Lake, and Sebastopol around 800
PM CST.
Montrose, Lawrence, Roberts, Stringer, and Louin around 805 PM
CST.
Turnerville, Stratton, Newton, and Union around 810 PM CST.
Garlandville, Decatur, and Vernon around 815 PM CST.
Paulding, Little Rock, and Hickory around 820 PM CST.
Heidelberg and Rose Hill around 825 PM CST.
Stafford Springs, Duffee, Orange, and Chunky around 830 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3183 8891 3181 8935 3258 8934 3258 8892
TIME...MOT...LOC 0155Z 257DEG 42KT 3257 8944 3215 8944 3183 8947
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SAS2 follow-up statements
174
WWUS54 KJAN 290234 RRA
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
834 PM CST Sat Dec 28 2024
MSC123-129-290244-
/O.CAN.KJAN.TO.W.0046.000000T0000Z-241229T0300Z/
Smith MS-Scott MS-
834 PM CST Sat Dec 28 2024
...THE TORNADO WARNING FOR NORTHEASTERN SMITH AND SOUTHEASTERN SCOTT
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for east central
Mississippi.
&&
LAT...LON 3183 8891 3182 8919 3222 8915 3258 8915
3258 8892
TIME...MOT...LOC 0234Z 270DEG 42KT 3267 8894 3225 8894 3193 8897
$$
MSC061-101-290300-
/O.CON.KJAN.TO.W.0046.000000T0000Z-241229T0300Z/
Jasper MS-Newton MS-
834 PM CST Sat Dec 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR JASPER
AND EASTERN NEWTON COUNTIES...
At 834 PM CST, severe thunderstorms capable of producing tornadoes
were located along a line extending from near House to near Chunky to
near Heidelberg, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These tornadic storms will remain over mainly rural areas of Jasper
and eastern Newton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3183 8891 3182 8919 3222 8915 3258 8915
3258 8892
TIME...MOT...LOC 0234Z 270DEG 42KT 3267 8894 3225 8894 3193 8897
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SAS500
WWUS54 KJAN 290252 RRA
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
852 PM CST Sat Dec 28 2024
MSC061-101-290302-
/O.EXP.KJAN.TO.W.0046.000000T0000Z-241229T0300Z/
Jasper MS-Newton MS-
852 PM CST Sat Dec 28 2024
...THE TORNADO WARNING FOR JASPER AND EASTERN NEWTON COUNTIES WILL
EXPIRE AT 900 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CST for east central
Mississippi.
&&
LAT...LON 3183 8891 3182 8919 3222 8915 3258 8915
3258 8892
TIME...MOT...LOC 0252Z 257DEG 42KT 3272 8869 3230 8869 3198 8873
$$
SASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 6:21 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 28, 6:21 PM CST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 621 PM CST Sat Dec 28 2024 ...New AVIATION... .DISCUSSION... Issued at 313 PM CST Sat Dec 28 2024 Tonight: A significant severe weather event is still likely later this afternoon and this evening. The Tornado Watch for I-55 and east will be allowed to expire at 3PM as the convection earlier today has somewhat stabilized the area there. The new PDS Tornado Watch to the west of I-55 is in effect until 9 PM. Not a lot has changed in the thinking from this morning. Damaging winds up to 80mph, Tornadoes; some strong and long track, and hail up to golfball size will all be possible with the storms. In addition, due to antecedent conditions two to four inches of rain in a short amount of time will be possible leading to localized flash flooding, especially over urban and poor drainage areas. Mid afternoon water vapor imagery/RAP analysis showed a potent shortwave trough over central Oklahoma and north central Texas. Moisture and instability will continue to increase over our CWA ahead of this approaching feature. A stout speed max will rotate around the base of the shortwave trough and across our CWA helping to increase severe storm potential. This is expected to result in numerous severe storm damage leading to widespread power outages this evening. The potential for severe storms should be winding down over east Mississippi by midnight but there will be the chance for rain over east Mississippi until the cold front shifts into Alabama. /22/ Sunday through next week (Friday)... In the wake of the severe weather event today, a mostly quiet long term period can be expected through the early to mid portion of the period. Longwave trough/frontal zone will be shifting off to the east, with sfc ridging & drier air building back in into late weekend through early next week. This pattern will support seasonably warm pattern Sunday into early next week. Highs & lows during this period will be some 8-15F above (highs of 63-72F & lows 44-48F Monday morning & 45-54F Tuesday morning). A fast moving shortwave trough/sfc low & frontal system will drive in potential gusty winds on Tuesday but no concerns for storms as PWs will remain too low for convection. If moisture can be on the uptick, this would need to be monitored. In the wake of this frontal zone, a cold 1030mb sfc high will dive down out of the Plains into the Gulf Coast, ushering in near to seasonably cool temperatures. Highs & lows in the Wednesday to Friday timeframe will be some 2-5F below (highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday & Friday mornings with coldest north of Hwy 84 Thursday & northeast half Friday morning). Widespread frost/freeze looks likely during this timeframe. /DC/ && .AVIATION... (00Z TAFS) Issued at 621 PM CST Sat Dec 28 2024 A line of severe thunderstorms with embedded tornadoes has formed in western Mississippi causing a variety of aviation issues including, but limited to; a mixture of VFR/IFR/LIFR and winds of 55kt+ conditions as the line moves through. This line of severe thunderstorms looks to fully traverse the area by 07Z on the 29th with low (IFR) stratus lingering until daybreak tomorrow./OAJ/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 54 67 47 71 / 100 0 0 0 Meridian 53 67 45 69 / 100 0 0 0 Vicksburg 51 67 47 72 / 90 0 0 0 Hattiesburg 56 70 46 71 / 90 0 0 0 Natchez 53 67 49 71 / 90 0 0 0 Greenville 52 64 47 67 / 100 0 0 0 Greenwood 53 66 47 70 / 100 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/OAJ
In the hours before
Local storm report, Dec 28, 5:18 PM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
518 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tornado 2 WNW Loyd Star 31.63N 90.59W
12/28/2024 Lincoln MS Emergency Mngr
Trees were blown down on roads in Lincoln
County.
&&
CRLocal storm report, Dec 28, 6:38 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
638 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM Tstm Wnd Gst 5 NNW Saint Joseph 31.99N 91.26W
12/28/2024 M61 MPH Tensas LA NWS Employee
61 mph wind gust relayed by NWS employee
from station observation.
&&Local storm report, Dec 28, 7:25 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
725 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 2 WNW JAN Airport 32.33N 90.11W
12/28/2024 M0.70 Inch Rankin MS Law Enforcement
Dime sized hail reported by law enforcement.
&&Local storm report, Dec 28, 7:34 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
734 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Tstm Wnd Dmg 1 N Crystal Springs 32.00N 90.36W
12/28/2024 Copiah MS NWS Employee
Numerous trees down with one on a house near
Browns Well Road and Hwy 51.
&&Local storm report, Dec 28, 7:52 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
752 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Tornado 5 NE JAN Airport 32.37N 90.02W
12/28/2024 Rankin MS Emergency Mngr
Roof collapsed on a home reported by EM.
&&Local storm report, Dec 28, 7:56 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
756 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 1 WNW Mendenhall 31.97N 89.88W
12/28/2024 Simpson MS Storm Chaser
Power poles were snapped onto Highway 149,
and roofs were ripped off. Report relayed
via SpotterNetwork.
&&
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:02 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Madison, Yazoo | 73 min |
| Dec 28, 6:11 PM CST | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 64 min |
| Dec 28, 6:11 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Rankin, Simpson | 50 min |
| Dec 28, 6:13 PM CST | Tornado Warning | JAN | Hinds, Issaquena, Madison, Warren, Yazoo | 62 min |
| Dec 28, 6:16 PM CST | Tornado Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 44 min |
| Dec 28, 6:30 PM CST | Tornado Warning | JAN | Hinds, Madison, Yazoo | 60 min |
| Dec 28, 6:36 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Lincoln | 39 min |
| Dec 28, 6:37 PM CST | Tornado Warning | JAN | Copiah, Hinds, Rankin | 55 min |
| Dec 28, 6:49 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Yazoo | 56 min |
| Dec 28, 6:58 PM CST | Tornado Warning | JAN | Jefferson Davis, Lawrence, Rankin, Simpson | 62 min |
| Dec 28, 7:00 PM CST | Tornado Warning | JAN | Attala, Carroll, Holmes, Yazoo | 60 min |
| Dec 28, 7:08 PM CST | Tornado Warning | JAN | Attala, Leake, Madison | 67 min |
| Dec 28, 7:17 PM CST | Tornado Warning | JAN | Simpson, Smith | 58 min |
| Dec 28, 7:17 PM CST | Tornado Warning | JAN | Leake, Rankin, Scott | 58 min |
| Dec 28, 7:27 PM CST | Tornado Warning | JAN | Covington, Jefferson Davis | 63 min |
| Dec 28, 7:31 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Choctaw, Grenada, Montgomery, Webster | 59 min |
| Dec 28, 7:34 PM CST | Tornado Warning | JAN | Attala, Choctaw, Montgomery | 56 min |
| Dec 28, 7:37 PM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 53 min |
| Dec 28, 7:56 PM CST | Tornado Warning | JAN | Choctaw, Neshoba, Winston | 49 min |
| Dec 28, 8:09 PM CST | Severe Thunderstorm Warning | JAN | Jones | 66 min |
| Dec 28, 8:13 PM CST | Tornado Warning | JAN | Jones | 62 min |
| Dec 28, 8:21 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 54 min |
| Dec 28, 8:27 PM CST | Tornado Warning | JAN | Clay, Oktibbeha | 42 min |
| Dec 28, 8:31 PM CST | Tornado Warning | JAN | Clarke, Kemper, Lauderdale, Neshoba | 59 min |
| Dec 28, 8:37 PM CST | Tornado Warning | JAN | Noxubee | 53 min |
| Dec 28, 8:48 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 42 min |
| Dec 29, 10:57 AM CST | River Flood Warning | JAN | Sunflower | 9 days |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.